Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Cutting down on meds
Apr 2, 2006

I am negative and I have been with my positive partner for three years whom has been undetectable for about a year and a half. After being positive for about 7 years and struggling with different cocktails, finally a combination of Trizivir, Lexiva, and shots of Fuzeon have worked for him. My concern is that since his doctor diagnosed him undetectable he is only taking half of his doses (he should be taking them twice a day and he is only taking them once). His excuse is that it makes him sick in the mornings and that the shots have side effects, but he has overcome that before. I try to put myself in his place and understand him. I also try to take good care of him with daily issues associated with his medications as well as giving him support when I see him down. In his regular visit about 6 months ago, he was still undetectable which encouraged him to continue taking half doses and a nurse friend who is also positive, told him it was ok, that he did it himself. However, I am very concerned about this issue because he does not want to tell his doctor about it and I am afraid that he could go back to his previous condition. Should I be worried or is it fine for him to reduce his doses after his results showed he was still undetectable? Thanks much!

Response from Dr. Conway

You should be very concerned. Exposing the virus to lower drug concentrations (as can occur by only taking half the doses) is the best way to encourage the virus to get resistant to the drugs and make the treatment fail...the fact that your partner has gotten away with it until now is great, but it is only a matter of time until the treatment fails...He needs to talk to the doctor openly about all his concerns, and discuss options for simplifying his treatment now that he is undetectable. It may be that the combination of Lexiva and Trizivir will be enough to keep the viral load undetectable, and that he will not need to shots... it may also be that the shots can be replaced by a pill and also keep his load undetectable. What he is doing now is the riskiest thing of all...I wish you luck and success in identifying an approach that he will tolerate and that will work.



Previous
Sustiva/Truvada Viral Load Undetectable but CD4's Not Rising
Next
2nd Round of Rash

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement